Druginduced thrombocytopenia

Many drugs implicated in idiosyncratic thrombocytopenia, largely through increased destruction—usually immune mechanism. In most cases the patient has been using the drug for several weeks/months and thrombocy-

topenia is severe (<20 x 109/L). Most commonly implicated are heparin, quinine, quinidine, gold, sulphonamides, trimethoprim, penicillins, cephalosporins, cimetidine, ranitidine, diazepam, sodium valproate, phenacetin, rifampicin, PAS, thiazides, (furosemide), chlorpropamide, tolbutamide, digoxin, methyldopa. If drug-induced thrombocytopenia suspected, discontinue the offending agent(s). If the patient is bleeding platelet transfusion should be administered. IVIg may be helpful. Thrombocytopenia usually resolves quickly but may persist for a prolonged period notably that due to gold which may be permanent. Implicated drugs should be avoided by that patient in future.

0 0

Post a comment